Get Rehab
Help For Drug &
Alcohol Addiction

Get a FreeTreatment Consultation Now

Dial 1-888-287-0471

What Does a Fentanyl Overdose Look Like?

  1. Article SummaryPrint
  2. Common Signs of Fentanyl Abuse
  3. Typical Fentanyl Overdose Symptoms
  4. Treatment for a Fentanyl Overdose

While many people had not heard of the drug fentanyl until it claimed the life of world-renowned musician Prince in April 2016, fentanyl overdoses claim the lives of thousands of people each year. In recent years, the death toll has continued to rise, with the number of deaths resulting from synthetic opioid overdose, including fentanyl, increasing 80% from 2013 to 2014.1"A fentanyl overdose can cause serious short-term and long-term health consequences; in many cases, fentanyl misuse can be fatal."

Fentanyl is a prescription synthetic opioid analgesic prescribed for the treatment of chronic and severe pain. Pharmaceutical grade fentanyl is 50 to 100 times more potent than morphine.1 Street versions of the drug are often mixed with heroin and can be even more potent, and thus, more dangerous. Because fentanyl is such a strong opiate, the chances of overdose occurring are greater than in the less-potent opioid medications. A fentanyl overdose can cause serious short-term and long-term health consequences; in many cases, fentanyl misuse can be fatal.2 It is important that people taking the medication understand the symptoms of overdose so that action can be taken as soon as possible to reduce the likelihood of a negative and potentially fatal outcome.

Common Signs of Fentanyl Abuse

According to the National Institute on Drug Abuse (NIDA), fentanyl’s high potency significantly increases the chance of experiencing an overdose or otherwise severe symptoms. This is especially true in people who may snort or inject substances in powder form or swallow pills and tablets they purchase on the street, unaware that the drugs contain fentanyl.2

Some signs of fentanyl abuse include:2

  • Feelings of euphoria and relaxation.
  • False sense of well-being.
  • Confusion.
  • Sedation.
  • Drowsiness.
  • Dizziness/lightheadedness.
  • Nausea and vomiting.
  • Drug-seeking behavior (doctor shopping, forging prescriptions).
  • Drug tolerance (needing more to achieve same effects).
  • Constipation.
  • Respiratory depression or arrest.
  • Withdrawal symptoms when ceasing use.

It can sometimes be difficult to recognize the signs of fentanyl abuse. Multiple signs of abuse combined with drug-seeking or other addictive behaviors may point to illicit use of the drug. For more information about how to get help for someone you love who may be abusing the drug, contact a support representative by calling 1-888-287-0471.

Typical Fentanyl Overdose Symptoms

Even when used as prescribed, fentanyl can be medically dangerous. Because of the serious risk of overdose, doctors will typically only prescribe the medication to those in severe, chronic pain who are tolerant to other opiates. Physicians then closely monitor patients to ensure maximum safety.2,3

There are many important factors to be aware of when taking fentanyl. For example, those who use the fentanyl patch should be extra mindful of the temperature, since excessive heat may cause the patches to release higher levels of fentanyl, which could inadvertently result in a drug overdose.4

Recreational use is even riskier and can easily lead to an overdose because users may not be aware of its potency or the interactions that may occur if mixed with alcohol or other drugs. Knowing the signs of a fentanyl overdose can help those who may witness these symptoms to make the quick decisions needed to quickly get overdose victims the help they need.

A fentanyl overdose will result in several characteristic physical symptoms. These symptoms will be easily observed by those who know what to look for, and include:3,4,5

  • Confusion.
  • Dizziness.
  • Difficulty thinking, speaking, or walking.
  • Pale face.
  • Blue- or purple-colored lips, fingernails, or extremities.
  • Throwing up.
  • Choking sounds.
  • Pinpoint pupils (pupil size reduced to small black circles in middle of eyes).
  • Seizures.
  • Low blood pressure.
  • Slowed heart rate.
  • Excessive drowsiness.
  • Frequent fainting spells (nodding off).
  • Limp body.
  • Unresponsive.
  • Coma.
  • Difficulty breathing.
  • Hypoventilation (slow, shallow breathing).
  • Respiratory arrest.
  • Death.

Once fentanyl overdose symptoms begin, it's important to get the user help as soon as possible to reduce long-term or even fatal consequences. Call 911 or seek emergency services as soon as possible.

Treatment for a Fentanyl Overdose

Fentanyl overdose treatment should begin immediately upon recognizing that an overdose is happening. If the overdose is caused by a patch or lozenge, then the first step is to remove the remaining fentanyl to avoid reinforcing or adding to the amount already absorbed in the user's system. From there, medical professionals treat the fentanyl as a poison.

Depending on when the drug was taken last, the user’s stomach may be pumped to remove as much of the drug as possible before it is absorbed into the bloodstream. Activated charcoal may also be used to the same thing. Doing so will not counteract the overdose symptoms already present, but it can prevent further damage from increased absorption of the drug.

Naloxone (brand name: Narcan) is an opiate antagonist medication that is sometimes used to counter the effects of opiates such as fentanyl and address overdose symptoms. The drug is typically administered via injection or a nasal spray. When given intravenously, it can begin to reduce central nervous system depression within minutes. Because symptoms can be severe and naloxone is short-acting (about 30 to 81 minutes in duration), several doses are often needed in order to counteract a fentanyl overdose.6

While naloxone can counteract an overdose and save lives, its use can precipitate acute opioid withdrawal—resulting in sudden and severely unpleasant side effects, some of which may require additional medical management. Additionally, in severe cases, an individual may only be partially revived from the naloxone—out of immediate danger, but still showing some signs of central nervous system depression resulting from the fentanyl. For instance, respiratory rate may be improved, but still slowed enough that treatment with mechanical ventilation is needed to assist with breathing. While recovering from a fentanyl overdose, fluid intake and body temperature are also important to consider and will be competently handled by trained medical professionals.6

Once a person is medically stabilized and discharged from the hospital, entering some form of substance abuse treatment will often be the next step taken. Here, the mental and emotional issues that led to the overdose can be properly addressed, as the user is supported in moving toward long-term recovery.

For further information on the treatment of fentanyl overdose and how to get the help you or a loved one need, call our representatives at 1-888-287-0471 today.


  1. Center for Disease Control and Prevention. (2016). Fentanyl.
  2. National Institute on Drug Abuse. (2016). Drug Facts: Fentanyl.
  3. U.S. National Library of Medicine. (2016). Fentanyl.
  4. U.S. National Library of Medicine. (2016). Fentanyl Transdermal Patch.
  5. Massachusetts Department of Public Health. (2012). Opioid Overdose Education and Naloxone Distribution.
  6. Federal and Drug Administration. (2003). Duragesic: Fentanyl Transdermal System.

Find a Treatment Center Today
Call Us Toll Free 1-888-287-0471 Sponsored by Leading Treatment Centers Or click the button below to request a free assessment Free Assessment
  • 450 × 300 - 52k - jpg
  • Painkiller fentanyl linked to ...
  • Cuyahoga County heroin ...
  • 670 × 377 - 22k - jpg
  • 620 × 349 - 84k - jpg
  • Fake Xanax Killing People ...
  • 1280 × 720 - 503k - jpg
  • 848 × 480 - 162k - jpg
  • ... possible overdose deaths, ...
Popup content
Get Your Questions Answered
Leave a Question
  • (will not be published)

13 Questions
  1. Question: What is a physical addiction?Submitted By: Arlene B.

    • S.F.

      A physical addiction is where the body becomes tolerant to a drug and requires more to function normally. The body stops producing certain chemicals because the drug is creating them. Once the drug is withdrawn, the body will take a while to restart production of these chemicals.

  2. Question: What is a psychological addiction?Submitted By: Gordon B

    • Project Know Answer:

      A psychological addiction is where person feels as though he or she cannot function without the drug, particularly in stressful or social situations.

  3. Question: Why is cough medicine addictive?Submitted By: KY

    • Regina G

      A number of cough medicines contain dextromethorphan, also known as DMX, or codeine, which are addictive substances.

  4. Question: how many point of gram should a person take?Submitted By: poy

  5. Question: How Much is your Program… I really need help but I don’t have any moneySubmitted By: Cody Hager

  6. Question: What do you do if you know for a fact that a loved one is addicted to pain killers, is stealing & lying to get them, but won’t admit it? How do we get them to admit it and get help?Submitted By: Charlene Schultz

  7. Question: I need to go to medcai detoxSubmitted By: Charlotte Gros

    • Project Know Answer:

      Call 1-888-287-0471 now and get the help you need.

  8. Question: i am looking for an in patient program in or around rosemount that deals with drug addictionSubmitted By: mary

  9. Question: is there any inpatient drug programs that except prop 36. n that will allow me to have my 4 year old daughter wit meSubmitted By: Jessica Phillips

Useful Resources

Here are some Useful Resources for What Does a Fentanyl Overdose Look Like?.

Call Today.